Amiodarone help! - page 2

by Brama28

New nurse here looking for help. Has anyone pushed amiodarone 300mg for a patient in VTACH with a pulse. Pt was unresponsive and post cardiopulmonary arrest. HR was over 130 and BP was 180's/90's (i know hypotension is an issue)... Read More


  1. 1
    Quote from 8jimi8ICURN
    Are you really stable if you are unresponsive? Bp or not, the patient is post code. Doesn't sound stable to me.
    This patient may be unconscious post resuscitation and this may be hours post code......if there is a good B/P of 180 systolic I would not call that unstable VT IMHO
    rcpals likes this.
  2. 1
    Quote from Esme12
    This patient may be unconscious post resuscitation and this may be hours post code......if there is a good B/P of 180 systolic I would not call that unstable VT IMHO
    not an opinion. a fact.
    rcpals likes this.
  3. 0
    I'm an ACLS instructor and per guidelines the correct dose should be 150mg. One exception that is mentioned in the manual is to consult expert consultation. Expert consultation can override the standard ACLS procedure.
  4. 1
    Quote from Medic24
    I'm an ACLS instructor and per guidelines the correct dose should be 150mg. One exception that is mentioned in the manual is to consult expert consultation. Expert consultation can override the standard ACLS procedure.
    ....and exactly how do I decide that the ordering doctor is actually an "expert consultation"?
    psu_213 likes this.
  5. 0
    Quote from midinphx
    ....and exactly how do I decide that the ordering doctor is actually an "expert consultation"?
    Have you ever called out for a consult? The doctor being consulted in an expert in their said field. Cardiology in this case would be the required expert. You don't decide if they are an expert of anything. The hospital already made that decision by hiring the expert consulting service that physician brings to the table. So in essence, if you had a cardiologist on the phone and they said to you, push xxx over xxx time and it was opposed to current 2010 ACLS guidelines, he/she would supersede those guidelines and as long as those orders are charted and cosigned by that physician, the case if closed. If you are questioning those orders and do not trust that doctor to cosign their orders, have a second RN obtain the order before initiation of said orders.
  6. 0
    Hi Brama,

    One of the reasons we don't like to push amiodarone, if the patient is alive, is the high rate of hypotension and bradycardia. Generally this is an infusion related issue occuring in up to 25% of patients. Per your scenario, it doesnt seem like that would be such an issue. The community standard of care is Amio 150mg over 10 minutes followed by a 1mg a minute for six hours... Per the manufacture website...

    "Infusion:

    Amiodarone: I.V. DOSE RECOMMENDATIONS -- FIRST 24 HOURS -- Loading infusions. The recommended starting dose of Cordarone I.V. is about 1000 mg over the first 24 hours of therapy, delivered by the following infusion regimen:

    [COLOR=#3366ff]First Rapid[/COLOR]: 150 mg over the FIRST - 10 minutes (15 mg/min). Add 3 mL of Cordarone I.V. (150 mg) to 100 mL D5W. Infuse 100 mL over 10 minutes.

    [COLOR=#3366ff]Followed by Slow[/COLOR]: 360 mg over the NEXT 6 hours (1 mg/min). Add 18 mL of Cordarone I.V. (900 mg) to 500 mL D5W (conc = 1.8 mg/mL).

    [COLOR=#3366ff]Maintenance infusion[/COLOR]: 540 mg over the REMAINING 18 hours (0.5 mg/min)."

    The problem with going outside the standard of care is legal risk. It would be appropriate to question an order that is outside the norm and document your concern to cover yourself. What if the doctor said lets give 600 mg of AMIO. Would you give it because he said to? That went out along time ago. Not a critique of you at any means. Just saying.

    @ESME. Adenosine is not a preferred drug for VT. It's in the AHA VT algorithm as a diagnostic technique, to be used only in the rare instance you can't tell if its SVT w/ abberancy or VT. Vagals and Adenosine only work on areas of the heart that are inervated by the vagus nerve. Thats the SA and AV node. Since V tach is below that level, adenosine or vagals will not work for true V-tach.


    @[COLOR=#003366]midinphx[/COLOR] Your statement is thoughtful, accurate and the best so far. We call that constructive intervention.
    @[COLOR=#003366]8jimi8ICURN[/COLOR]. Stable relates to perfusion not conciousness.
  7. 0
    Quote from Brama28
    New nurse here looking for help. Has anyone pushed amiodarone 300mg for a patient in VTACH with a pulse. Pt was unresponsive and post cardiopulmonary arrest. HR was over 130 and BP was 180's/90's (i know hypotension is an issue) No medications administered prior to this order. Only a shock at 200j per EMS prior to arrival. I have given amiodarone bolus of 150mg over 10 minutes then 1mg/min after that. I have pushed amiodarone 300mg for a pulseless patient. I work in a small hospital with no interventional cardiology services. Just wondering if its a standard I'm missing. If so, can someone recommend a resource or reference?
    First things first.....one has to make sure they differentiate between WCT, SVT with aberrancy, and or VTACH....especially if they are stable!!!.....all have different treatment modalities...our EP doc taught us if not sure just switch the leads quickly and you can tell the difference or switch to 12 lead if your monitors have that capability. I have seen nurses treat the first 2 as vtach...ouch:-(
  8. 1
    Quote from tamadrummer
    Have you ever called out for a consult? The doctor being consulted in an expert in their said field. Cardiology in this case would be the required expert. You don't decide if they are an expert of anything. The hospital already made that decision by hiring the expert consulting service that physician brings to the table. So in essence, if you had a cardiologist on the phone and they said to you, push xxx over xxx time and it was opposed to current 2010 ACLS guidelines, he/she would supersede those guidelines and as long as those orders are charted and cosigned by that physician, the case if closed. If you are questioning those orders and do not trust that doctor to cosign their orders, have a second RN obtain the order before initiation of said orders.
    I'm thinking (could be wrong though) that he/she was joking about the expert part....I know I have called docs who I haven't thought of as experts, but the hospital thought they were.
    midinphx likes this.
  9. 0
    Have you ever been in a code and the doctor who shows up is very new and has less experience than you? One who isn't as familiar with ACLS guidelines and does need a bit of suggestive guidance from experienced nurses? That what I mean about who is the one ordering it - good possibility that it is NOT an experienced cardiologist.
  10. 0
    Quote from Brama28
    New nurse here looking for help. Has anyone pushed amiodarone 300mg for a patient in VTACH with a pulse. Pt was unresponsive and post cardiopulmonary arrest. HR was over 130 and BP was 180's/90's (i know hypotension is an issue) No medications administered prior to this order. Only a shock at 200j per EMS prior to arrival. I have given amiodarone bolus of 150mg over 10 minutes then 1mg/min after that. I have pushed amiodarone 300mg for a pulseless patient. I work in a small hospital with no interventional cardiology services. Just wondering if its a standard I'm missing. If so, can someone recommend a resource or reference?
    If you're asking whether or not pushing 300 mg Amiodarone following ROSC on a patient with a pulse is standard, the answer is no. ACLS protocol allows for 300 mg IVP Amio as the second drug pushed (after Epinephrine) for a patient in pulseless VT or VF. If your hospital allows for RN's to independently administer (and by all rights, prescribe) drugs per ACLS guidelines in the absence of a physician, 300 mg IVP Amio given in the scenario you describe would not be an appropriate action if indeed no physician was present to give that order. However, if the order were given by a physician, it is an order just as any other drug/treatment/instruction.

    As for the concern of hypotension related to Amio administration: Yes, Amiodarone can and will impact blood pressure due to its mechanism(s) of action, most notably due to its effects on beta receptors and vascular smooth muscle. However, if a patient has a tachyarrythmia and the heart is beating quickly enough, this too will cause hemodynamic instability (I.E. hypotension, inadequate perfusion) due to the decrease in cardiac output -- which would be an indication to give such a drug in the first place.

    Cardiac output = Stroke Volume x Heart Rate. The faster the heart beats, the less time there is for adequate ventricular filling and, in turn, the less blood that gets pumped through the body to perfuse vital organs, the less oxygen delivered, etc. etc. Decreased perfusion leads to decreased oxygen delivery leads to cellular death (and ultimately patient death if left uncorrected). That is the etiology for patient instability in a nutshell, regardless of the cause (shock, arrythmia, etc.).


Top